Patients are tweeting and using other social media outlets to vent about their negative experiences with constipation and other opioid-related adverse effects, and about the lack of discussions with their doctor about such gastrointestinal (GI) symptoms.
“Our results from this social media platform reveal a need for doctor-patient communication regarding opioid-use GI side effects,” said Justin Scopel, MD, MBA, associate medical director, medical affairs, Takeda Pharmaceuticals Inc.
Dr. Scopel discussed the study, funded by Takeda Pharmaceuticals, during a poster presentation session at the PAINWeek meeting here. Takeda Pharmaceuticals/Sucampo Pharmaceuticals Inc have a product called lubiprostone (Amitiza) that is approved by the US Food and Drug Administration for the treatment of opioid-induced constipation, as well as chronic idiopathic constipation and irritable bowel syndrome with constipation.
Opioids are used to treat both chronic and acute pain, but they often cause nausea, bloating, and constipation. For example, more than 40% of opioid users experience constipation. In some cases, these GI adverse effects are so severe that patients discontinue the opioid, said Dr. Scopel.
Researchers carried out a structured review of social media platforms, using an “unfiltered free-range method rather than a formal survey” to determine how patients balance pain relief with some of the adverse effects that opioids can cause, said Dr. Scopel.
The study involved 2 types of analysis. The first used a qualitative method where researchers reviewed Twitter posts during a 3-week period as well as posts on e-forums on health-related networking sites such as www.PatientsLikeMe.com. The e-forum posts were not in a particular time frame because, as Dr. Scopel pointed out, there are far fewer posts than tweets. They looked for key words related to GI adverse effects.
The second method involved a computer-driven quantitative approach that used different statistical models to determine the most frequent themes based on key words.
Of the 264,040 Tweets and 217,199 e-forum posts extracted by the data collection algorithms, 4% of the Tweets and 2% of the posts were relevant to opioid-induced constipation. These formed the data sets and were the basis of the qualitative analysis.
From this analysis, 1214 people endorsed GI adverse effects. The top 3 concerns were constipation, which was mentioned by 70%; nausea, by 21%; and vomiting, by 10%. “This goes along with some of the epidemiologic formal studies we’ve seen with constipation certainly being the most relevant and the highest reported by patients,” said Dr. Scopel.
Forty patients questioned their opioid regimens because of the severity of the GI adverse effects, and 48 mentioned reducing or stopping altogether their opioid treatment because of adverse effects or that their doctor changed their drug regimen for this reason.
Leave a Reply
You must be logged in to post a comment.